Texas, 2009Drought in Texas, October 1 to 5, 2009
October 1 to 5, 2009 · NWS FWD · 2 events in 2 counties and zones
The month of October brought abundant rainfall to North Texas which continued to improve drought conditions across the region. The drought relief began in September and by the end of October, only two locations in North Texas were classified as Abnormally Dry.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of October brought abundant rainfall to North Texas which continued to improve drought conditions across the region. The drought relief began in September and by the end of October, only two locations in North Texas were classified as Abnormally Dry. At the beginning of the month Leon and Robertson County were classified as Severe Drought but quickly improved during the first week of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 30, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1148 PM CDT WED SEP 30 2009
.AVIATION...
/6Z UPDATE/
SOUTHERLY FLOW CONTINUES TONIGHT AROUND 15KTS MOST AREAS AND WITH
SUFFICIENT LOW LEVEL MOISTURE SPREADING NORTHWARD...EXPECT MVFR
CIGS BKN/OVC015 TO OVERSPREAD THE AREA AFTER MIDNIGHT. LOW CLOUDS
SHOULD LINGER THROUGH MUCH OF THE MORNING. MODEL GUIDANCE STILL
INDICATING WEAK LIFT THROUGH MORNING WITH SOME WEAK ELEVATED
INSTABILITY WHICH COULD LEAD TO SOME SCATTERED SHOWERS BEFORE
MIDDAY. COLD FRONT STILL EXPECTED TO ARRIVE WITH WIND SHIFT AROUND
02/00Z. GUIDANCE CONTINUES TO SUGGEST CAP STRENGTH TO REMAIN
SUFFICIENTLY STRONG THROUGHOUT MUCH OF THE DAY WITH BULK OF
CONVECTIVE ACTIVITY DEVELOPING FARTHER EAST AFTER FRONTAL PASSAGE.
HAVE MADE SOME MINOR ADJUSTMENTS TO TIMING...AND WILL CONFINE VCTS
TO 01/22Z-02/00Z IN THE METROPLEX. WIND SHIFT WILL BE LATER AT
WACO WITH SLIGHTLY BETTER TSTM CHANCES. NORTH FLOW AND CLEARING
SKIES/VFR CONDITIONS EXPECTED BEHIND THE FRONT.
91/DUNN
&&
.UPDATE...
WITH THE EVENING UPDATE MADE A COUPLE OF CHANGES TO TOMORROWS
WEATHER FORECAST. 00Z FWD SOUNDING INDICATES A WARM LAYER IN
BETWEEN H800 AND H700. THIS REPRESENTS A CAP TO CONVECTIVE
POTENTIAL THAT FORECAST SOUNDINGS INDICATE WILL HOLD OVER THE
FORECAST AREA OVER THE NEXT 24 HRS. WITH THIS CAP IN PLACE FEEL
THAT STRONG LOW LVL FORCING WILL BE NECESSARY FOR CONVECTIVE
INITIATION TOMORROW. THE COLD FRONT MOVING THROUGH THE FORECAST
AREA LATE TOMORROW AFTERNOON AND THEN INTO THE EVENING HOURS
SHOULD PROVIDE SUFFICIENT FORCING THRU THIS LAYER TO ALLOW TSTMS
TO DEVELOP. WITH THIS IN MIND...WENT AHEAD AND REMOVED MENTION OF
WX FROM THE FORECAST FOR THE MORNING HRS AND SPREAD CHANCE POPS
OVER THE NORTHERN HALF OF THE CWA FOR THE AFTERNOON HRS. MODELS
CONTINUE TO INDICATE THAT THE BEST LARGE SCALE SUPPORT WILL REMAIN
NORTH OF TX...KEEPING THE BEST CHANCES FOR SVR WX NORTH INTO
EASTERN OK AND THRU AR. FORECAST SOUNDINGS INDICATE 1000-1500 J/KG
OF MUCAPE COUPLED WITH 35 TO 40 KTS OF DEEP LAYER SHEAR OVER NORTH
TX TOMORROW AFTERNOON THROUGH TOMORROW EVENING...SO SVR WX REMAINS
POSSIBLE...BUT NOT AS LIKELY TO BE WIDESPREAD. REGARDLESS...WENT
AHEAD AND ADDED SEVERE WORDING TO THE AFTERNOON TSTM CHANCES. WOULD
ANTICIPATE PRIMARY SEVERE WEATHER HAZARDS WILL BE LARGE HAIL AND
DAMAGING OUTFLOW WINDS. DO NOT ANTICIPATE ANY WIDESPREAD HEAVY
RAINFALL/FLOODING AS THE COLD FRONT LOOKS TO BE FAIRLY PROGRESSIVE
PREVENTING STORMS FROM HOLDING OVER ANY ONE LOCATION FOR A LONG
PERIOD OF TIME.
OTHERWISE FORECAST IN PRETTY GOOD SHAPE AND NO OTHER SIGNIFICANT
CHANGES WERE MADE.
SATURDAY NIGHT/SUNDAY MORNING STILL LOOKS INTERESTING WITH
TROPICAL PACIFIC MOISTURE MOVING OVER NORTH TX IN THE MID LVLS OF
THE ATMOSPHERE WHILE GULF MOISTURE RETURNS TO THE REGION AS
TOMORROWS COLD FRONT LIFTS BACK NORTH. PWATS LOOK TO INCREASE TO
NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL...POINTING TO A
POTENTIAL FOR HEAVY RAINFALL ACROSS THE REGION. MAIN POINT OF
CONTENTION THIS EVENING APPEARED TO BE THE GFS NOT INDICATING ANY
LARGE SCALE FORCING MECHANISM FOR RAINFALL DURING THE PERIOD WHILE
THE ECMWF BRINGS A SHORTWAVE TROUGH THRU THE REGION. IF THE
SHORTWAVE TROUGH DOES MOVE THRU THE REGION WITH DEEP TROPICAL
MOISTURE IN PLACE HEAVY RAINFALL OVER THE AREA IS VERY LIKELY.
WILL HAVE TO MONITOR THE SITUATION AS THE WEEKEND APPROACHES TO
DETERMINE LIKELIHOOD OF HEAVY RAINFALL FOR NORTH TX.
CAVANAUGH
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT WED SEP 30 2009/
70S DEW POINTS HAVE MADE IT INTO SOUTHERN COUNTIES NOW...AND
SHOULD BE IN PLACE ACROSS THE AREA FOR THE THURSDAY FRONT. BY
MORNING WIDESPREAD STRATUS WILL LIE OVER NORTH TX...AND SOME
ELEVATED SHOWERS/FEW THUNDERSTORMS SHOULD BE EVIDENT IN THE MIX AS
WELL. IF PRECIP IS MORE WIDESPREAD IN THE MORNING...HEATING WILL
BE LIMITED AND THE AFTERNOON INSTABILITY WILL BE DECREASED. IF THE
CLOUDS TAKE LONGER TO BURN OFF THAN TODAY...THAT WILL ALSO LIMIT
HEATING. MODELS ALSO SHOW WEAKER WIND SHEAR THAN YESTERDAY...SO
ALTHOUGH THERE WILL STILL BE A SEVERE THREAT...IT WILL BE MUCH
MORE LIMITED THAN IN THE OK/KS/MO/AR AREA WHERE DYNAMICS WILL BE
STRONGER.
MORE WIDESPREAD RAIN IS EXPECTED SATURDAY EVENING INTO SUNDAY AS A
FAIRLY STRONG WAVE PULLS MOISTURE OVER THE OLD FRONT AND CREATES
WIDESPREAD OVER-RUNNING RAIN. SOME EMBEDDED THUNDER IS ALSO
EXPECTED...AND THERE IS ALWAYS THE POTENTIAL FOR AT LEAST NUISANCE
FLOODING DUE TO THE LONGER DURATION OF THIS EVENT. WE WILL ASSESS
THE FLOODING POTENTIAL MORE AS THE EVENT DRAWS NEARER.
AS INDICATED IN THE PREVIOUS DISCUSSIONS...SOUTHWEST FLOW WITH
EMBEDDED DISTURBANCES KEEP LOW POPS IN THE FORECAST THROUGH DAY
SEVEN AS WELL.
TEMPERATURES WILL BE ABOVE NORMAL THURSDAY...AND THEN COOL
RAPIDLY WITH THE FRONT THURSDAY EVENING/OVERNIGHT. EXPECT COOL
MORNINGS NORTH OF THE FRONT FRIDAY AND SATURDAY...BUT THERE WILL
BE ENOUGH SUN TO WARM BACK INTO THE UPPER 70S/LOW 80S.
TEMPERATURES SUNDAY ONWARD WILL BE MODERATED BY THE CLOUDS/RAIN
CHANCES DURING THOSE PERIODS. 84
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 72 86 57 83 56 / 10 40 40 5 5
WACO, TX 72 88 62 82 58 / 5 20 50 5 5
PARIS, TX 66 84 56 80 53 / 5 30 50 5 5
DENTON, TX 71 85 55 82 54 / 10 40 30 5 5
MCKINNEY, TX 70 85 54 82 52 / 5 40 40 5 5
DALLAS, TX 72 86 58 82 56 / 5 40 40 5 5
TERRELL, TX 69 86 59 82 54 / 5 30 50 5 5
CORSICANA, TX 71 88 61 81 57 / 5 20 60 5 5
TEMPLE, TX 72 88 64 80 60 / 5 20 50 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT WED SEP 30 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
348 PM CDT WED SEP 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...MAINLY TO THE NORTHEAST OF A
BOWIE...TO DALLAS...TO ATHENS LINE.
THE CHANCE OF THUNDERSTORMS WILL RETURN SATURDAY NIGHT AND CONTINUE
THROUGH TUESDAY FOR ALL OF NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Leon
- When
- October 1, 12:00 AM CST to October 5, 11:59 PM CST
- Where
- Leon forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Severe Drought was observed across the county in the beginning of the month. However, beneficial rainfall early in the month quickly relieved the drought status and the county was categorized as D0 (Abnormally Dry) by the end of the month.
Drought, Robertson
- When
- October 1, 12:00 AM CST to October 5, 11:59 PM CST
- Where
- Robertson forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Severe Drought was observed across the county in the beginning of the month. However, beneficial rainfall early in the month quickly relieved the drought status and the county was completely removed of any drought status by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 1, 2009$75,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 1, 2009$115,000 · 58 kt wind · 6 events
- Flood in Arkansas, October 1 to 31, 2009$100,000 · 1 event
- Hail and Damaging Winds in Missouri, October 1, 2009$27,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, October 1, 2009$20,000 · 1.75 in hail · 11 events
- Tornado in Louisiana, October 1, 2009$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Arkansas, October 1, 2009$25,000 · 50 kt wind · 4 events
- Drought in Wisconsin, October 1 to 7, 2009$25,000 · 2 events
- Heavy Rain in Arkansas, October 1 to 30, 200919 events
- Lightning Strike in Illinois, October 1, 2009$20,000 · 1 event
- Drought in Texas, October 1 to 31, 200915 events
- Drought in Colorado, October 1 to 31, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199741, 199920.